Iowa, 2003

Hail and Damaging Winds in Iowa, July 4 to 5, 2003

July 4 to 5, 2003 · NWS DMX · 24 events in 12 counties and zones

Once again a very unstable airmass was in place over Iowa with a weak frontal boundary extending northeast to southwest across the state an old outflow boundary extending east to west along the southern Iowa border. The atmosphere was weakly capped during the early evening with lifted indices around -10 C and CAPE values around 4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
$72,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Once again a very unstable airmass was in place over Iowa with a weak frontal boundary extending northeast to southwest across the state an old outflow boundary extending east to west along the southern Iowa border. The atmosphere was weakly capped during the early evening with lifted indices around -10 C and CAPE values around 4000 J/kg. During the evening the low level jet increased to around 40 kts and thunderstorms erupted in northwest Iowa. They were enhanced by a fast moving jet streak moving across southern Minnesota. The thunderstorms formed into a line rather quickly and dropped very heavy rainfall of up to 2 inches per hour and hail during the early stages of the MCS development. There were numerous reports of hail of penny size up to golf ball size in western into north central Iowa. After midnight, the line transitioned into a wind producer and began to move southeast. High winds of 60 to 65 MPH were common as the storms move into central and north central Iowa. Numerous reports were received of trees and power lines downed by the storms, however damage was not widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 2:45 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 2:45 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI JUL 4 2003

CERTAINLY LOOKS LIKE A SUMMERTIME PATTERN WITH A FRONTAL AND/OR
OUTFLOW BOUNDARIES FORECAST ACROSS THE AREA THROUGH THE EARLY
PORTION OF THE UPCOMING WORK WEEK...THOUGH FAIRLY STRONG ZONAL FLOW
JUST TO OUR NORTH. BUILDING HEIGHTS SHOULD SHUT DOWN PCPN THE LATTER
PART OF NEXT WEEK AS HEAT BUILDS BACK INTO THE AREA.

MAIN PROBLEM WILL BE IN THE SHORT TERM WITH PLACEMENT OF CONVECTION
AND TIMING. VERY STRONG OUTFLOW BOUNDARY FROM THUNDERSTORM COMPLEX
LAST NIGHT PUSHED THROUGH ALL OF THE CWA EARLIER TODAY. MODELS OF
COURSE DID NOT LATCH ONTO THIS SO FOR SHORT TERM WILL GO WITH
OBSERVATIONAL TRENDS AND LARGER SCALE MID/UPPER LEVEL FEATURES TO
GUIDE THE FORECAST. AREA TO REMAIN IN GENERAL UPPER DIFFLUENCE
TONIGHT AS RIGHT ENTRANCE REGION OF JET IS POISED JUST TO OUR NORTH.
IN ADDITION...MID/UPPER LEVEL SHORT WAVE TROUGH WILL APPROACH FROM
THE WEST. THIS SHOULD ALLOW THE NORTH NORTHEAST OUTFLOW BOUNDARY
WINDS TO CONTINUE TO BREAK DOWN AND RETURN TO THE SOUTHEAST.
MOISTURE AND INSTABILITY HAS POOLED ALONG THE MO BORDER BUT AREA
REMAINS CAPPED. SOME CU BUILDUPS NOW ALONG AND S OF MO BORDER OVER
THE FAR SE CWA OTW CLEAR SKIES PREVAIL OVER THE SOUTHWEST. FURTHER
NORTH...ELEVATED SHOWERS AND THUNDER HAS FESTERED ALL DAY IN STABLE
AIR ALONG THE H850 CONVERGENCE ZONE. CURRENT THINKING IS THAT THE
OUTFLOW BOUNDARY WILL RETURN NORTH A BIT THIS EVENING AND BE MAIN
AXIS FOR STORM DEVELOPMENT TO OUR WEST AND SOUTHWEST. CONVECTION
SHOULD THEN ORGANIZE INTO LINEAR SEGMENTS AS THEY MOVE ACROSS IOWA
LATE EVENING AND OVERNIGHT. MAIN THREAT OF COURSE BEING WIND. H850
FLOW VEERS THROUGH THE NIGHT SO SYSTEM SHOULD BE FAIRLY PROGRESSIVE
AND AM NOT TOO CONCERNED ABOUT HEAVY RAIN THREAT...OTHER THAN AN
ISOLATED EVENT.

MOST OF THE CONVECTION SHOULD CLEAR THE CWA SATURDAY MORNING. MODELS
DEPICT VERY UNSTABLE AIR OVER CWA SATURDAY WITH VERY WEAK CAPPING.
NO WELL DEFINED LARGER SCALE BOUNDARY OVER AREA. KEY WILL BE ANY
EXISTING OUTFLOW BOUNDARIES FROM CONVECTION TONIGHT. LOOKS LIKE BEST
CHANCE MAY BE FAR SOUTHWEST NEAR WEAK CONVERGENCE ZONE. MODELS
DEPICT ANOTHER SHORT WAVE OVER THE AREA SATURDAY NIGHT WHICH MAY BE
ENOUGH TO FOCUS ADDITIONAL NIGHTTIME CONVECTION OVER THE AREA.

HAVE GENERALLY SHUT POPS DOWN SUNDAY AND SUNDAY NIGHT OVER MOST OF
THE AREA AS QUITE WARM MID LEVEL AIR SPREADS OVER THE CWA. FRONTAL
BOUNDARY APPROACHING THE NW LATE SUNDAY NIGHT AND THEN LINGERING
OVER THE AREA THROUGH TUESDAY NIGHT. SO WILL NEED THUNDER CHANCES
THROUGH THIS PERIOD. LAST MAIN SHORT WAVE WHICH TOPS THE TOP OF THE
BUILDING UPPER RIDGE TO OUR WEST WILL MOVE THROUGH TUESDAY NIGHT AND
BRING SLIGHTLY COOLER AND DRIER AIR INTO THE STATE WEDS AND THURS.
UPPER RIDGE AND RETURN FLOW BRINGS THE STEAMY WEATHER BACK BY NEXT
FRIDAY.

.DSM...NONE.

JAW
Hazardous weather outlook, Jul 4, 8:52 PM CST, 58 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY WILL HOLD ACROSS SOUTHERN
NEBRASKA INTO SOUTHERN WISCONSIN.  AN OUTFLOW BOUNDARY LEFT OVER
FROM THUNDERSTORM ACTIVITY THURSDAY NIGHT EXTENDS EAST TO WEST JUST
SOUTH OF IOWA.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE DAKOTAS INTO
MINNESOTA OVERNIGHT.  THUNDERSTORMS WILL DEVELOP RAPIDLY OVER
WESTERN IOWA THIS EVENING...AND SPREAD OVER THE REST OF THE STATE
OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80.  THE MAIN THREAT FROM
THE STORMS WILL BE DAMAGING WIND AND HEAVY RAINFALL.  LARGE HAIL AND
HEAVY RAINFALL AREA SECONDARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON AND NIGHT
ALONG A FRONTAL BOUNDARY ACROSS SOUTHERN IOWA. SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO POTENTIAL
FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE INTO CENTRAL IOWA LATE
SATURDAY NIGHT WITH THE ASSOCIATED THREATS OF HEAVY RAIN AND SEVERE
WEATHER.

AN ACTIVE WEATHER PATTERN WILL CONTINUE SUNDAY THROUGH
TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
CENTRAL IOWA. SEVERE THUNDERSTORMS ARE A POSSIBILITY THROUGH THE
PERIOD...ALTHOUGH IT IS TOO EARLY TO OUTLINE SPECIFIC TIMING AND
THREAT AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ACROSS CENTRAL IOWA...MAINLY
AFTER MIDNIGHT.  ACTIVATION IS ALSO POSSIBLE SATURDAY AFTERNOON
AND NIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 30.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Sac

When
July 4, 9:50 PM CST
Where
Sac County, 4 mi NE of Sac City
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
UNKNOWN
Coordinates
42.450, -94.950

Hail, Humboldt

When
July 4, 9:55 PM CST
Where
Humboldt County, Humboldt
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
42.717, -94.217

Hail, Sac

When
July 4, 10:02 PM CST
Where
Sac County, 2 mi S of Early
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.433, -95.150

Hail, Calhoun

When
July 4, 10:10 PM CST
Where
Calhoun County, 3 mi N of Pomeroy
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
UNKNOWN
Coordinates
42.600, -94.683

Hail, Calhoun

When
July 4, 10:15 PM CST
Where
Calhoun County, 5 mi N of Rockwell City
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -94.633

Hail, Calhoun

When
July 4, 10:19 PM CST to 10:25 PM CST
Where
Calhoun County, Pomeroy
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -94.683

Hail, Calhoun

When
July 4, 10:39 PM CST
Where
Calhoun County, Somers
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -94.433

Thunderstorm Wind, Story

When
July 4, 10:51 PM CST
Where
Story County, 10 mi NE of Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.133, -93.483

Hail, Webster

When
July 4, 11:15 PM CST
Where
Webster County, Dayton
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -94.067

Thunderstorm Wind, Crawford

When
July 4, 11:15 PM CST
Where
Crawford County, Charter Oak
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.067, -95.600

Thunderstorm Wind, Crawford

When
July 4, 11:15 PM CST
Where
Crawford County, Ricketts
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.133, -95.567

Hail, Crawford

When
July 4, 11:23 PM CST
Where
Crawford County, Schleswig
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -95.433

Hail, Crawford

When
July 4, 11:30 PM CST
Where
Crawford County, Kiron
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.200, -95.333

Thunderstorm Wind, Story

When
July 4, 11:31 PM CST to 11:36 PM CST
Where
Story County, 10 mi NE of Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.133, -93.483

Thunderstorm Wind, Grundy

When
July 4, 11:45 PM CST
Where
Grundy County, Grundy Center
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.367, -92.767

Hail, Crawford

When
July 4, 11:48 PM CST
Where
Crawford County, Deloit
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.100, -95.317

Thunderstorm Wind, Story

When
July 4, 11:51 PM CST
Where
Story County, 10 mi NE of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
42.133, -93.483

Thunderstorm Wind, Grundy

When
July 4, 11:53 PM CST
Where
Grundy County, Grundy Center
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -92.767

Thunderstorm Wind, Bremer

When
July 5, 12:10 AM CST
Where
Bremer County, 1 mi N of Janesville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
42.667, -92.467

Thunderstorm Wind, Tama

When
July 5, 12:10 AM CST
Where
Tama County, Garwin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
42.100, -92.683

Thunderstorm Wind, Black Hawk

When
July 5, 12:10 AM CST
Where
Black Hawk County, Waterloo
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.500, -92.350

Thunderstorm Wind, Wright

When
July 5, 12:30 AM CST
Where
Wright County, Dows
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.650, -93.500

Thunderstorm Wind, Grundy

When
July 5, 1:16 AM CST
Where
Grundy County, Grundy Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -92.767

Thunderstorm Wind, Butler

When
July 5, 2:00 AM CST
Where
Butler County, Parkersburg
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.567, -92.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368037, 5368038, 5368039, 5368040, 5368041, 5368054, 5368042, 5368055, 5368043, 5368056, 5368057, 5368044, 5368045, 5368053, 5368060, 5368046, 5368050, 5368047, 5368048, 5368049, 5368051, 5368058, 5368052, 5368059.